HRT patch allergy

I posted earlier but probably asked too many questions! There are mixed views on taking oral HRT with thyroid meds, and I'll go back to my endo on that note.

Ideally I'd like the patch, she said it was a better type of delivery, but I'm allergic to plasters and hospital dressings (the hypoallergenic see through ones). It's not just a bit irritated, my skin blisters and leaves large open sores. Since the patch is on all the time I'm very hesitant. I'm 39, very shocked to be in total ovary failing menopause with sky high FSH and negligible oestrogen. I'm told, and accept I must be on HRT because of the risk of osteoporosis when I have a condition that makes me fall over a lot, heavily. I will be permanently breaking bones if I get that so its a no brainier.

Can anyone with adhesive allergies tell me how they got on with the patch? I'll be on HRT for at least 15 years, so it's sort of a big commitment so I'd like it to be the best treatment I can get .

Thanks

13 Replies

oldestnewest
  • Try bio-identicals: transdermal Estrogel and Utrogestan (progestin derived from plants), which can be taken vaginally.

    This is the combo that is very popular for menopause in France, Germany, Italy, Switzerland and Belgium and, increasingly, gynos here are getting patients on it. My GP in west London hadn't heard of it but was happy to prescribe it after finding it on her list.

    I lived in Switzerland and first went on it there at 53. I'm now 58 and have no symptoms on the lowest dose possible - one pump of the clear Estrogel on my inner thigh every day - and Utrogestan vaginally three times a week. A swift Google search will turn up plenty of articles on it. Drs Nick Panay and John Studd, two leading authorities on menopause i the UK, are both proponents of this HRT regime.

  • Thanks, I'll look into that. It would be a solution. I asked about the implant but I 'don't qualify'! I'll mention this next time.

  • The gel and pessary (which can also be taken orally) are fantastic because you can adjust dosage. Most women start on two blobs of the clear gel but I found one has always been enough. I had awful insomnia when menopause hit and now I sleep like kittens.

    As well, bio-identicals are plant based and gentle on your system, especially if you take both through your skin. No upset to your overall system. Best of luck.

  • Why are you in a rush to take HRT? You can maintain your bones in good condition, ie not get osteoporosis, by eating diet rich in calcium and doing weight bearing exercises. You can have Dexa Scans to check how your bones are doing, although not too many of them either. You're young and have to think of what you can take which won't affect you in the long term.

  • Its Because I already have degenerative hip disease, and a joint condition the means my legs give way. HRT is absolutely necessary for early menopause, especially in my case, and despite the bad press, the positives outweigh the tiny chance of risk.

  • I think the NHS does vagifem which is a estriol vaginal pessary. That coupled with a natural progesterone cream might do the trick. You don't want any sort of conventional HRT - much too dangerous esp the progestin. I had a rash for a fortnight after a 24hour heart monitor (where the wires are attched) but I had no adverse reaction to progesterone cream or vagifem (although I only needed it for a month)

  • Hi - you may have to try a couple of different patches. When I had the first ones my skin reacted by swelling up underneath the patch and they just shrivelled up and fell off leaving an itchy lumpy swelling. The doctor changed them to Evorel Sequi and I have no problem at all with these. A bit of trial and error but worth it to feel so much better.

  • Many thanks for this. I'll mention it to my endochronologist at the next appointment.

  • I know that my mum had problems with her HRT Patches doing this. She is also hypo and reacts to loads. I think she found one type she didn't react to. I will ask her and inbox you when I find out. If she can remember x

  • Thanks, that's really kind x

  • Hi I am so sorry I did ask her but forgot about it! They were Everol patches she eventually went with but this was some years ago now. She tried 2 others first I think she said. I guess everyone is different and you may react to these. May be worth explaining to the Gp about your sensitivity and seeing if they can help also.

  • I have problems with sticking plasters and other adhesives on the skin, although my problem is much less severe than yours. When I went on HRT patches (very briefly) I had issues with the glue and gave up on them after about 3 days. The itching and soreness was intolerable. It took at least two weeks (as far as I remember) for the red, itchy, inflamed circles to disappear.

  • Estrogel is an option. (That's what I use) and prior to a hysterectomy I used Utrogestan tablets also (progesterone) (bio identical).

You may also like...